Alert archive / Idaho / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 23, NWS Spokane, WA

August 25, 2013Lewis County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 25, 2013, 11:16 PM PDT for Lewis County, Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2013, 11:16 PM PDT (06:16 UTC)
Expired
Aug 26, 2013, 12:00 AM PDT
In force
44 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Lewis County, ID

The radar

The Spokane radar (KOTX), 188 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 6.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2316 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

792 
WUUS56 KOTX 260616
SVROTX
IDC061-260700-
/O.NEW.KOTX.SV.W.0023.130826T0616Z-130826T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
1116 PM PDT SUN AUG 25 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN NORTH CENTRAL IDAHO...

* UNTIL MIDNIGHT PDT

* AT 1116 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60  
  MPH WIND GUST.  THIS   STORM WAS LOCATED 14 MILES SOUTH OF         
  NEZPERCE...OR 13 MILES   NORTHWEST OF GRANGEVILLE...AND MOVING     
  NORTHEAST AT 60 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CRAIGMONT...REUBENS...NEZPERCE AND MOHLER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4600 11669 4632 11655 4636 11636 4646 11642
      4647 11636 4642 11630 4642 11620 4630 11612
      4623 11602 4620 11605 4621 11613 4615 11619
      4620 11643 4611 11650 4600 11653 4603 11664
      4599 11664
TIME...MOT...LOC 0615Z 209DEG 54KT 4609 11631

$$
1 follow-up statement
516 
WWUS56 KOTX 260701
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
1201 AM PDT MON AUG 26 2013

IDC061-260711-
/O.EXP.KOTX.SV.W.0023.000000T0000Z-130826T0700Z/
LEWIS ID-
1201 AM PDT MON AUG 26 2013

...THE SEVERE THUNDERSTORM WARNING FOR LEWIS COUNTY HAS EXPIRED...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE. 

LAT...LON 4600 11669 4632 11655 4636 11636 4646 11642
      4647 11636 4642 11630 4642 11620 4630 11612
      4623 11602 4620 11605 4621 11613 4615 11619
      4620 11643 4611 11650 4600 11653 4603 11664
      4599 11664
TIME...MOT...LOC 0616Z 209DEG 54KT 4610 11629

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 10:49 PM PDT, 27 minutes earlier.

Area forecast discussion, Aug 25, 10:49 PM PDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1049 PM PDT Sun Aug 25 2013

.SYNOPSIS...

The storm system which brought winds and thunder to the region is
moving out of the area late this evening. As we move into the
work week precipitation chances will diminish with only the higher
terrain having a decent chance for activity. Another weather
system next weekend will raise chances for widespread
precipitation once again.

&&

.DISCUSSION...
The line of thunderstorms which brought strong gusts and thunder
to the region is now exiting into Canada. A few random showers and
thunderstorms will continue well into the overnight hours mainly
over the Idaho Panhandle and far eastern Washington...with
elevated instability still quite impressive. Most of these lingering
storms will be primarily non-severe rain and small hail
cells...but one or two could still produce a short period of
larger (3/4 to 1 inch) hail prior to midnight. The threat for heavy
winds appears to be over across the region. Thus...things are
quieting down for the night.

&&

.AVIATION...
06Z TAFS: A moist and unstable air mass will remain over the area
through 06Z Tuesday. For the rest of tonight...between 06Z and 12Z
isolated thunderstorms will continue over the Idaho Panhandle and
far eastern Washington...mainly impacting the KLWS...KPUW and
possibly the KGEG area TAF sites. A period of relative quite will
prevail between 12Z and 20Z Monday before surface based
instability once again promotes afternoon and evening isolated
thunderstorms. Monday afternoon-evening storms will be most common
over the western basin and Cascades. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        59  79  58  83  60  88 /  20  20  10  10  10  10
Coeur d'Alene  57  79  55  83  57  88 /  30  20  10  10  10  10
Pullman        51  80  51  85  52  88 /  20  20  10  10  10  10
Lewiston       62  87  62  92  63  95 /  20  20  10  10  10  10
Colville       55  82  53  86  53  91 /  20  20  20  10  10  10
Sandpoint      53  77  50  81  50  86 /  40  20  20  10  10  10
Kellogg        56  78  56  83  56  86 /  40  20  20  10  10  10
Moses Lake     59  82  58  86  59  89 /  10  20  10  10  10  10
Wenatchee      62  81  62  85  64  88 /  10  20  10  10  10  10
Omak           60  82  58  85  59  89 /  10  30  20  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...&&
Hazardous weather outlook, Aug 25, 6:19 AM PDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
619 AM PDT SUN AUG 25 2013

IDZ001>004-026-027-WAZ031>037-261330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-
619 AM PDT SUN AUG 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LATE SUNDAY AFTERNOON AND SUNDAY NIGHT A THREAT OF STRONG
THUNDERSTORMS COMES TO THE UPPER COLUMBIA BASIN...BLUE MOUNTAINS
AND PALOUSE... EXPANDING INTO NORTHEAST WASHINGTON AND NORTH
IDAHO. IN ADDITION TO THE POTENTIAL FOR LOCALLY HEAVY RAIN AND
LIGHTNING...AND PERHAPS HAIL...SOME STORMS MAY PRODUCE STRONG TO
MARGINALLY SEVERE WIND GUSTS. THE THREAT IS PROJECTED TO DISSIPATE
OVERNIGHT INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ038-041>044-261330-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
619 AM PDT SUN AUG 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LATE SUNDAY AFTERNOON AND NIGHT A THREAT OF SHOWERS AND THUNDERSTORMS
COMES INTO CASCADES THROUGH OKANOGAN HIGHLANDS. SOME LOCALLY HEAVY
RAINS ARE POSSIBLE. WHILE CONFIDENCE IS LOW ON THIS IMPACT...IF A
HEAVIER SHOWER PASSES OVER BURN SCARS FROM 2012 AND 2013 WILDFIRES
NEAR THE CASCADES AND WENATCHEE AREA THERE IS THE POTENTIAL FOR
LOCALIZED FLASH FLOODING OR SLIDES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND MONDAY EVENING A THREAT OF SHOWERS AND THUNDERSTORMS
CONTINUES IN THE CASCADES THROUGH OKANOGAN HIGHLANDS. SOME LOCALLY
HEAVY RAINS ARE POSSIBLE. WHILE CONFIDENCE IS LOW ON THIS
IMPACT...IF A HEAVIER SHOWER PASSES OVER BURN SCARS FROM 2012 AND
2013 WILDFIRES NEAR THE CASCADES AND WENATCHEE AREA THERE IS THE
POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES.

In the hours before

Local storm report, Aug 25, 9:37 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
937 PM PDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     5 ESE GRAND COULEE      47.91N 118.90W
08/25/2013                   LINCOLN            WA   AIRPLANE PILOT

            MULTIPLE TREES DOWN AT THE LAKEVIEW TERRACE MOBILE HOME
            PARK. 2 MOBILE HOMES DAMAGED DUE TO FALLING TREES.

&&

FLIEHMAN
Local storm report, Aug 25, 9:40 PM PDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
940 PM PDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HEAVY RAIN       5 N DEER PARK           48.04N 117.43W
08/25/2013  M0.65 INCH       SPOKANE            WA   TRAINED SPOTTER

            0.65 INCHES MEASURED IN A 10 MINUTE PERIOD.

&&

FLIEHMAN
Local storm report, Aug 25, 9:42 PM PDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
942 PM PDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     TSTM WND DMG     SE GRAND COULEE         47.94N 119.00W
08/25/2013                   GRANT              WA   TRAINED SPOTTER

            MULTIPLE TREES DOWN AT THE LAKEVIEW TERRACE MOBILE HOME
            PARK. 2 MOBILE HOMES DAMAGED DUE TO FALLING TREES.

&&

FLIEHMAN
Local storm report, Aug 25, 9:51 PM PDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
951 PM PDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     FRUITLAND               48.07N 118.19W
08/25/2013                   STEVENS            WA   EMERGENCY MNGR

            STEVENS COUNTY EMERGENCY MANAGER REPORTS NUMEROUS TREES
            DOWN...POWER OUTAGES AND DAMAGE TO PROPERTY THROUGHOUT
            SOUTHERN STEVENS COUNTY.

&&

MJF
Local storm report, Aug 25, 9:54 PM PDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
954 PM PDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     NW COLVILLE             48.55N 117.90W
08/25/2013                   STEVENS            WA   TRAINED SPOTTER

            TWO FOOT DIAMETER TREE BRANCH SNAPPED AND PARTIALLY
            BLOCKING ROADWAY.

&&

MJF
Local storm report, Aug 25, 10:19 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1019 PM PDT SUN AUG 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 SE SANTA              47.11N 116.38W
08/25/2013  M1.00 INCH       BENEWAH            ID   TRAINED SPOTTER

            SPOTTER IN FERNWOOD ID REPORTED QUARTER SIZE HAIL AND
            GUSTY WIND AND HEAVY RAIN.

0822 PM     TSTM WND DMG     SE GRAND COULEE         47.94N 119.00W
08/25/2013                   GRANT              WA   TRAINED SPOTTER

            MULTIPLE TREES DOWN AT THE LAKEVIEW TERRACE MOBILE HOME
            PARK. 2 MOBILE HOMES DAMAGED DUE TO FALLING TREES.

0826 PM     TSTM WND GST     FAIRCHILD AFB           47.61N 117.64W
08/25/2013  M61.00 MPH       SPOKANE            WA   ASOS

            FAIRCHILD AFB ASOS GUST REPORTED OF 53 KNOTS.

0830 PM     TSTM WND DMG     GRAND COULEE            47.94N 119.00W
08/25/2013                   GRANT              WA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS NUMEROUS TREES AND POWER POLES
            DOWN IN AND AROUND CITY OF GRAND COULEE FROM GUST FRONT.

0835 PM     TSTM WND GST     3 NW AIRWAY HEIGHTS     47.68N 117.63W
08/25/2013  M62.00 MPH       SPOKANE            WA   OFFICIAL NWS OBS

            62MPH WIND GUST REPORTED AT NWS OFFICE.

0922 PM     HEAVY RAIN       5 N DEER PARK           48.04N 117.43W
08/25/2013  M0.65 INCH       SPOKANE            WA   TRAINED SPOTTER

            0.65 INCHES MEASURED IN A 10 MINUTE PERIOD.

0925 PM     TSTM WND DMG     FRUITLAND               48.07N 118.19W
08/25/2013                   STEVENS            WA   EMERGENCY MNGR

            STEVENS COUNTY EMERGENCY MANAGER REPORTS NUMEROUS TREES
            DOWN...POWER OUTAGES AND DAMAGE TO PROPERTY THROUGHOUT
            SOUTHERN STEVENS COUNTY.

0935 PM     TSTM WND DMG     NW COLVILLE             48.55N 117.90W
08/25/2013                   STEVENS            WA   TRAINED SPOTTER

            TWO FOOT DIAMETER TREE BRANCH SNAPPED AND PARTIALLY
            BLOCKING ROADWAY.

&&

FLIEHMAN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:29 PM PDTSevere Thunderstorm WarningOTXLatah, Shoshone31 min
Aug 25, 7:53 PM PDTSevere Thunderstorm WarningOTXBenewah, Latah, Shoshone22 min
Aug 25, 8:10 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai, Shoshone35 min
Aug 25, 8:45 PM PDTSevere Thunderstorm WarningOTXBonner, Kootenai60 min
Aug 25, 9:31 PM PDTSevere Thunderstorm WarningOTXBonner74 min
Aug 25, 10:14 PM PDTSevere Thunderstorm WarningOTXBoundary61 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.